Jump to content

Agonal breathing

Posted

I'm a new nurse and had a question about agonal breathing. We had a patient in her early 20s who had a bad reaction to Xanax and suffered severe respiratory depression, so severe that she went into agonal breathing. Her VS remained stable and her O2 sat. remained at 100%. ABG's showed alkalosis. Is it normal for the pulsox to show 100% oxygenation with agonal breathing?:confused: My only other experience with this was with an older woman before she died, and she was de-satting; but I also know that that is the process with death. I'm curious to know what's the "norm" as far as VS during agonal breathing. Does the body just compensated better in young people? Thank you!

Ventilation and oxygenation are two different concepts. Hold your breath, you are not ventilating, but you are oxygenating just fine. I just left a thread where we are talking about this very subject. In fact, with good preoxygenation, a "normal" patient can go up to 8 minutes without breathing before their saturation falls below 90%. However, I would expect their CO2 to indicate a lack of ventilation. Also, an alkalotic ABG tells us little. Was the alkalosis of metabolic or respiratory etiology?

That's certainly a help! Thank you! The alkalosis was respiratory.

How can I link to the thread you referenced?

That's certainly a help! Thank you! The alkalosis was respiratory.

If the patient was really hypoventilating, I would find the presence of a respiratory alkalosis very unusual. Perhaps this patient had a breathing pattern that was mistaken for agonal respirations?

How can I link to the thread you referenced?

I think you can select my name and search my recent posts. I believe the name of the thread is "respiratory arrest."

Isn't this why in an emergency you can do cpr with just chest compressions?

Thank you, Gila RN, for referencing the thread on "respiratory arrest." It was an excellent discussion and I found it very helpful.

annabeap

Specializes in pediatrics. Has 10 years experience.

This reminds me of a pt my fellow nurse had. The kiddo was grunting, deep retractions, bilat wheezes, acute respiratory distress totally. In report, the nurse got, "Oh, he's fine, satting at 100%. Yeah he's on oxygen, 6L face mask."

Sometimes O2sats can mean something totally different if the pt's on room air vs face mask/nasal cannula/O2 therapy.

Esme12, ASN, BSN, RN

Specializes in Critical Care, ED, Cath lab, CTPAC,Trauma. Has 41 years experience.

Isn't this why in an emergency you can do cpr with just chest compressions?

EXACTLY!

Zookeeper3

Specializes in ICU, ER, EP,. Has 17 years experience.

EXACTLY!

NO!!!!!!!!!!!!!!

LOOK at you're BLS... if not breathing or it is agonal.. but sats are good.. you have time for narcan or romazicon while you breathe for the patient or supply O2.

FTLOG ,,, you only do CPR when there is NO PULSE... you can have a minimal breather with a solid pulse so NEVER EVER do CPR without checking the pulse, cripes sakes.!!!!!!!!!

In this case you had time to provide O2, put on a continious sat monitor and ambu or bag until it worked. Next, check pulse... don't just jump on a chest and do cpr for crying out loud.

reverse your drugs if given the chance and give O2 or breathe for them. Many times you'll get them back or have to intubate them but NEVER EVER do CPR on a respiratory arrest... geeze I need a valium myself now:uhoh3:

not being nasty to OP, but to the crap you've been told to do by others whom will not be named, zeeze!:down:

Edited by sirI

DebblesRN, ASN, BSN, RN

Specializes in NICU. Has 21 years experience.

I think you need to read the other posts more carefully. NO-ONE told the OP she should have done CPR. She was simply asking why the sats were 100% with agonal breathing. A few of the previous posters were making reference to why hands only CPR is effective. Calm down and read more carefully before being so nasty.

NO!!!!!!!!!!!!!!

LOOK at you're BLS... if not breathing or it is agonal.. but sats are good.. you have time for narcan or romazicon while you breathe for the patient or supply O2.

FTLOG ,,, you only do CPR when there is NO PULSE... you can have a minimal breather with a solid pulse so NEVER EVER do CPR without checking the pulse, cripes sakes.!!!!!!!!!

In this case you had time to provide O2, put on a continious sat monitor and ambu or bag until it worked. Next, check pulse... don't just jump on a chest and do cpr for crying out loud.

reverse your drugs if given the chance and give O2 or breathe for them. Many times you'll get them back or have to intubate them but NEVER EVER do CPR on a respiratory arrest... geeze I need a valium myself now:uhoh3:

not being nasty to OP, but to the crap you've been told to do by others whom will not be named, zeeze!:down:

Edited by sirI
quoted edited post

lovingtheunloved, ASN, RN

Specializes in LTC, home health, critical care. Has 12 years experience.

NO!!!!!!!!!!!!!!

LOOK at you're BLS... if not breathing or it is agonal.. but sats are good.. you have time for narcan or romazicon while you breathe for the patient or supply O2.

FTLOG ,,, you only do CPR when there is NO PULSE... you can have a minimal breather with a solid pulse so NEVER EVER do CPR without checking the pulse, cripes sakes.!!!!!!!!!

In this case you had time to provide O2, put on a continious sat monitor and ambu or bag until it worked. Next, check pulse... don't just jump on a chest and do cpr for crying out loud.

reverse your drugs if given the chance and give O2 or breathe for them. Many times you'll get them back or have to intubate them but NEVER EVER do CPR on a respiratory arrest... geeze I need a valium myself now:uhoh3:

not being nasty to OP, but to the crap you've been told to do by others whom will not be named, zeeze!:down:

Perhaps before you get so irate, you should actually READ what people have posted. No one told anybody to do CPR.

Edited by sirI
quoted edited post

MassED, BSN, RN

Specializes in ER. Has 15 years experience.

I'm replying to the OP, before I read other posts, which I normally do....

Why are you assuming it's a bad reaction (read: allergy)? What about overdose?

did you give her supplemental oxygen?? Was Flumezanil used to reverse? I'd worry about her breathing by what I SAW, rather than relying on sats. Always trust what you see (and how they look: cap refill, skin color, rate of breathing, etc) over what's on a monitor. Think of asystole on the monitor, then you see the patient talking to you... same concept.

lovingtheunloved, ASN, RN

Specializes in LTC, home health, critical care. Has 12 years experience.

In which no mention of CPR was made...

MassED, BSN, RN

Specializes in ER. Has 15 years experience.

no!!!!!!!!!!!!!!

look at you're bls... if not breathing or it is agonal.. but sats are good.. you have time for narcan or romazicon while you breathe for the patient or supply o2.

ftlog ,,, you only do cpr when there is no pulse... you can have a minimal breather with a solid pulse so never ever do cpr without checking the pulse, cripes sakes.!!!!!!!!!

in this case you had time to provide o2, put on a continious sat monitor and ambu or bag until it worked. next, check pulse... don't just jump on a chest and do cpr for crying out loud.

reverse your drugs if given the chance and give o2 or breathe for them. many times you'll get them back or have to intubate them but never ever do cpr on a respiratory arrest... geeze i need a valium myself now:uhoh3:

not being nasty to op, but to the crap you've been told to do by others whom will not be named, zeeze!:down:

:)

just to clarify, zookeeper, they were discussing another thread about respiratory arrest and it led to a comment about cpr and chest compressions. not any reference to the op's post. side tracked a bit. :twocents:

Edited by sirI
quoted edited post

Yes, Romazicon was given, and there was minimal response after the first dose. A second dose was given and the pt. responded a bit better, but was still doing poorly and was then transferred to ICU. There she was arousable only by deep sternum rub, shake, and shout. Even then she was very obtunded.

I say it was a "bad reaction" and not an "allergy" b/c this was the first exposure to ANY benzodiazepine ever. Allergic reactions, as I understand, don't occur until the 2nd time a pt. receives a med; and if it does, it is on rare occasion. As far as overdose, the med was well within the "safe dose" limits for Xanax. Only 0.5 mg. was given, and we have a computer charting system which shows the med's dosage, as scanned by the RN administering the med. The patient was placed on 4L O2 via nasal cannula. Apparently she was pale, cool and clammy (blood sugar was 96), and had the agonal breathing.

TigerGalLE, BSN, RN

Specializes in ICU, Med/Surg.

Ventilation and oxygenation are two different concepts. Hold your breath, you are not ventilating, but you are oxygenating just fine. I just left a thread where we are talking about this very subject. In fact, with good preoxygenation, a "normal" patient can go up to 8 minutes without breathing before their saturation falls below 90%. However, I would expect their CO2 to indicate a lack of ventilation. Also, an alkalotic ABG tells us little. Was the alkalosis of metabolic or respiratory etiology?

This was why someone mentioned doing "just CPR" in an emergency. There is oxygen in the blood stream. In an emergency... as in cardiac arrest.... compressions will circulate the oxygen that is in the blood stream.

No one said the patient the OP was referring to needed CPR.